The Food and Drugs Authority (FDA) has stated that its preliminary investigations indicates that three people who died at the New Senchi Health Centre at Akrade in the Asuogyaman District in the Eastern region occurred after the administering of some contaminated medication.
According to the FDA, the three suffered adverse reactions described as injection site abscess, skin necrosis and ulcers after being injected with Benzathine Penicillin at the Health Centre.
The FDA in a statement said preliminary investigations revealed that these reactions may be due to contaminated 0.9% Normal Saline, the solution which was used to reconstitute (mix) the Benzathine Penicillin Powder for Injection.
The 0.9% Normal Saline Solution was reported to have been opened and used repeatedly for several days which might have resulted in the contamination.
Benzathine Penicillin is presented as powder for Injection and should be reconstituted with STERILE water for injection and also used immediately to avoid contamination.
The FDA added that it has dispatched the Pharmacovigilance team from the Eastern Regional Office to Akradie to investigate the issue in collaboration with the Ghana Health Service.
The FDA, however, encouraged healthcare professionals and consumers to be vigilant and report untoward effects of medicines and health products to the FDA by completing adverse reaction reporting forms provided in hospitals and Community Pharmacies designated as Patient Safety Centres across the country.